Information & Stories
Adil Sayani thought he was hiding his addiction to prescription pills. In late 2020, his parents suspected something was going on with the 17-year-old Bedford resident, but they had no idea how bad things had become until they received a call on New Year’s Eve.
“Earlier in the day, he asked if he could go to a friend’s house. His father said, ‘No’ but I said, ‘Yes, let him go. It’s the 31st,” said Dilshad, Adil’s mother.
At his friend’s house that night, Adil took a mixture of opioids and lost consciousness. No one is sure how long he went without breathing. When his parents arrived at the north Fort Worth hospital where he had been taken, they were told their son was intubated with a slim chance of survival. To give Adil his best shot at recovery, he needed a specialized treatment called extracorporeal membrane oxygenation (ECMO), a form of life support that allows the heart and lungs to rest.
“Honestly, I thought he was gone,” said Asif Sayani, Adil’s father. “I’m a nurse and I know why you use ECMO so I was very scared.”
Even though it was just 15 miles away, Adil had to be flown to Cook Children’s Medical Center by helicopter where he would spend the next five days on ECMO in the intensive care unit. In total, it took Adil three weeks to recover enough to be released home.
As of May, 17 patients were admitted to Cook Children’s Medical Center for opioid ingestion in 2021. Compare that to the entire year of 2020 when 16 patients were admitted for the same reason.
“It is a huge problem right now. We’re seeing more kids in the hospital for opioid overdoses than ever before. The vast majority of them are intentional ingestions,” said Artee Gandhi, M.D., medical director of Pain Management at Cook Children’s.
Opioids are a class of medication used to alleviate pain. The drug’s chemicals bind to receptors in the brain and release endorphins that cause a sense of euphoria and reduce depression and anxiety. Adil started using opioids after he was injured as a high school freshman. While he wasn’t necessarily trying to harm himself, he said he wasn’t able to break loose of the hold the drugs had on him.
“I was in football and broke my growth plate. I was out for a little while and I started smoking [marijuana],” Adil explained. “Once I was healed and I was able to go back to football, I didn’t want to, I just wanted to smoke. I began building a tolerance to it and then someone introduced me to opiates and told me it was a lot cheaper and the effects last a lot longer, so I tried it and I got hooked on it.”
According to the Centers for Disease Control and Prevention (CDC), life expectancy in the U.S. has declined across all racial groups for the first time in 60 years because of drug overdoses, alcohol abuse and suicide. During a 12-month period ending in May 2020, more than 81,000 people died of drug overdoses, which is the highest number ever recorded by the CDC. Most deaths are related to using more than one kind of drug at a time.
At Cook Children’s, recent deaths include teens as young as 14, many of which are linked to unintentional fentanyl overdoses. In March, three patients admitted for opioid overdoses had taken what they thought were Percocet pills, not knowing they were laced with fentanyl. Dr. Gandhi says patients have told her they found their dealers on Snapchat, something Adil says is common among kids his age.
“It’s definitely easy. It’s just like ordering a pizza or takeout,” Adil said. “People on Snapchat will promote what drugs they have and other users share it. Then you can add them and text them from there. Simple as that.”
Most alarming – while finding pills may be easy, knowing what’s in them is impossible. Fentanyl is one of the most dangerous drugs available. It’s 100 times more potent than morphine and just 2.2 pounds is enough to kill 500,000 people. Sadly, it’s becoming more common in North Texas. According to Medstar, 911 calls were up 136% in the first three months of 2021. Officials believe fentanyl is a driving factor. Dr. Gandhi said she even had a patient overdose on fentanyl while in the hospital after someone snuck a pill into their room inside of a teddy bear.
“So we’re in a situation where kids are having more anxiety and depression, the ingestion numbers are higher than they’ve ever been, overdose is higher than it’s ever been and substance abuse is higher than it’s ever been,” said Dr. Gandhi. “And now we have this illicit substance called fentanyl being laced into products that kids may take, not knowing it’s in there.”
While his drug use didn’t start in 2020, Adil said he feels the pandemic did make it worse. He said being isolated from friends and doing virtual school was hard and led to him doing more drugs. Dr. Gandhi isn’t surprised to hear that.
“We know suicide rates among adolescents have reached an all-time high during the pandemic. Kids are feeling more stress and depression,” she said. “But substance abuse doesn’t necessarily mean there’s a mental health issue. Adolescents are known for risk-taking behavior. This is because the pre-frontal cortex of the brain is not yet developed so they don’t fully weigh the consequences of their actions. When I was growing up, it was alcohol. Today, kids are experimenting with pills.”
So what can parents do?
First and foremost, have open conversations with your children.
Asif says his advice to parents is to, “Listen twice, and then speak. By listening, you can gain a lot of insight into what’s going on in your child’s mind. So just listen, keep an open mind and know things can be improved and prevented,” he said. “And don’t ignore the signs. Hindsight is always perfect.”
Some signs of opioid addiction in teens include:
- Change in friend groups
- Loss of interest in sports, school and hobbies
- Lack of motivation
- Declining grades
- Difficulty communicating or slurred speech
- Lower energy levels
- Change in appearance
- Aggressive behavior
- Drug paraphernalia
Asif and his wife said they’ve always had a good relationship with their son and thought he would come to them if he were in trouble. They called this their “biggest mistake.”
“I saw the signs, but I think I ignored it. I would tell other parents, even if you have the slightest of doubts, don’t ignore,” Dilshad said.
Asked why he didn’t turn to his parents for help, Adil says he was afraid of letting them down and didn’t want to burden them with his mounting problem. He was also addicted.
“I would put up a big persona. I feel like that’s what addiction means, you’re doing things like that,” he said. “I was very manipulative, you know, and just put up a front and let them hear what they wanted to hear from me, doing the things that they expected. But then on the other side, still using, just keeping that side of my life away from them.”
He says now, he knows he can come to his parents with anything. With a second chance at life, Adil hopes other kids can learn from his experience and won’t have to go through what he’s been through.
“Don’t do drugs, even if you think it’s just a vape. Don’t do it because you don’t know where it will lead,” he said. “And if you are using, find someone to talk to. Get help. I know a lot of kids might not want to listen to me, but if I could change just one kid’s perspective, that would help me feel a lot better.”